Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 47, NWS Jackson, KY

June 16, 2003Rockcastle County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 16, 2003, 12:49 PM EDT for Rockcastle County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 12:49 PM EDT (16:49 UTC)
Expired
Jun 16, 2003, 3:45 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Rockcastle County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 161651
FFWJKL
KYC203-161945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1249 PM EDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROCKCASTLE COUNTY

* UNTIL 345 PM EDT

* AT 1245 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN FROM 3 MILES NORTHWEST OF HIATT TO WILLAILLA...OR FROM 8 MILES
  NORTHWEST OF MOUNT VERNON TO 7 MILES SOUTHWEST OF MOUNT VERNON...
  MOVING EAST AT 10 MPH.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND 
STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN COULD ALSO 
TRIGGER ROCK AND MUDSLIDES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3717 8430 3734 8451 3748 8445 3747 8438
          3753 8436 3752 8423 3743 8418 3731 8414
          3728 8424 3725 8424 3723 8428

$$
MCLANE
3 follow-up statements
000 
WGUS73 KJKL 161747
FFSJKL
KYC203-161845-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
141 PM EDT MON JUN 16 2003

...FLASH FLOOD WARNING CONTINUES FOR ROCKCASTLE COUNTY...

* UNTIL 345 PM EDT

* AT 141 PM EDT...RADAR INDICATED A LINE OF SHOWERS AND 
THUNDERSTORMS FROM ROBINET TO BLOSS...OR FROM 9 MILES EAST OF MOUNT 
VERNON TO 8 MILES SOUTH OF MOUNT VERNON.

HEAVIEST RAINFALL HAS OCCURRED IN THE BEE LICK AND BRUSHY CREEK 
AREAS OF ROCKCASTLE COUNTY...WHERE AN ESTIMATED 1.5 TO 2 INCHES HAS 
FALLEN SINCE NOON.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND 
STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN COULD ALSO 
TRIGGER ROCK AND MUDSLIDES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3717 8430 3734 8451 3748 8445 3747 8438
          3753 8436 3752 8423 3743 8418 3731 8414
          3728 8424 3725 8424 3723 8428 3719 8428

$$
MCLANE
000 
WGUS73 KJKL 161844
FFSJKL
KYC203-161945-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
240 PM EDT MON JUN 16 2003

...THE FLASH FLOOD WARNING CONTINUES FOR ROCKCASTLE COUNTY...

* UNTIL 345 PM EDT

* AT 240 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS FROM LUNER TO 5 
MILES EAST OF GOOCHLAND...OR FROM 8 MILES SOUTH OF MOUNT VERNON TO 6 
MILES WEST OF MCKEE. 

HEAVIEST RAINFALL HAS OCCURRED IN SINKING BRANCH AND SKEGG CREEK 
AREAS OF ROCKCASTLE COUNTY...WHERE AN ESTIMATED 1.5 TO 1.75 INCHES 
HAS FALLEN SINCE NOON.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND 
STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN COULD ALSO 
TRIGGER ROCK AND MUDSLIDES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3717 8430 3734 8451 3748 8445 3747 8438
          3753 8436 3752 8423 3743 8418 3731 8414
          3728 8424 3725 8424 3723 8428

$$
MCLANE
000 
WGUS73 KJKL 162000
FFSJKL
KYC203-162030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
359 PM EDT MON JUN 16 2003

...THE FLASH FLOOD WARNING FOR ROCKCASTLE COUNTY EXPIRED AT 345 PM 
EDT... 
AS OF 350 PM EDT THERE HAVE NOT BEEN ANY REPORTS OF FLASH FLOODING 
IN ROCKCASTLE COUNTY. THE HEAVY RAIN THAT AFFECTED THE COUNTY 
EARLIER THIS AFTERNOON HAD COME TO AN END. SOME LIGHT SHOWERS WILL 
LINGER INTO THE EVENING.
$$

SBH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 11:32 AM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 16, 11:32 AM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1132 AM EDT MON JUN 16 2003

NOT MUCH CHANGE IN PATTERN FROM YESTERDAY. ONCE AGAIN...MORNING LULL
IN SHOWER ACTIVITY. RADAR HOWEVER SHOWS CELLS STARTING TO FIRE AGAIN
AS WE HEAD TOWARDS AFTERNOON. SEE NO NEED TO MESS MUCH WITH SHORT
TERM PACKAGE. HARD TO BEAT PERSISTENCE WITH CONTINUED STAGNANT
PATTERN. HEAVY RAINERS ONCE AGAIN WILL BE PRIMARY CONCERN. WITH
SATURATED SOILS...FFG VALUES ARE EXTREMELY LOW...SO FLASH FLOODING
AND URBAN / SMALL STREAM HYDRO PROBLEMS ARE A POSSIBILITY.

TEMPS CLIMBING A BIT QUICKER THEN EXPECTED...SO ADJUSTED GRIDS AND
TWEAKED RANGES SLIGHTLY IN ZFP. OTHERWISE ONLY CHANGE WAS TO REMOVE
MORNING WORDING. UPDATE ALREADY OUT.

.JKL...FFA FOR ALL COUNTIES THROUGH MIDNIGHT THIS EVENING.

MCLANE

-----------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
-----------------------------------------------------------------

315 AM EDT MON JUN 16 2003

ANOTHER HYDROLOGICALLY PROBLEMATIC DAY WILL BE IN STORE TO BEGIN THE
WEEK...AS STALLED BOUNDARY COMBINES FORCES WITH DEEP MOISTURE AND
WEAK MID-UPPER LEVEL INFLUENCE TO INITIATE CONVECTION ONCE AGAIN
DURING THE DAY TODAY. WITH 3 HR FFG VALUES BEING LOWER THAN 1.5 IN
THE MAJORITY OF THE CWA...AND STORM MOTION CONTINUING TO BE AT A
WALKING PACE...WILL EXTEND THE FLOOD WATCH UNTIL MIDNIGHT TUESDAY
NIGHT INTO THE WEDNESDAY. TUESDAY FEATURES MORE OF THE SAME WITH AN
ACCOMPANYING DECENT S/WV THAT SWINGS THROUGH TUESDAY EVENING. WILL
TWEAK POPS BACK A BIT ON WEDNESDAY AS DEEPER MOISTURE IS LOST.
BOUNDARY IS BARELY DISCERNIBLE...BUT REMAINS ALONG THE SOUTHERN PART
OF THE CWA. WILL USE A GRADIENT OF POPS WITH BETTER CHANCES IN THE
SOUTH. DEEPER TROUGH COMES THROUGH THURSDAY EVENING...WITH ACTUAL
DRY AIR TO ENTER THE AREA FOR THE WEEKEND.

.JKL...FFA FOR ALL COUNTIES THROUGH 12 AM TUESDAY.

GEOGERIAN

-----------------------------------------------------------------

1022 PM EDT SUN JUN 15 2003

SHOWERS AND T-STORMS BECOMING MORE WIDELY SCATTERED IN NATURE AS
EVENING GOES ON. DESPITE REDUCED SHORT TERM FLASH FLOOD THREAT
DURING THE OVERNIGHT HOURS...WILL KEEP THE WATCH GOING FOR ANY ROGUE
SHOWER OR THUNDERSTORM ACTIVITY THAT MAY POP UP DURING THE OVERNIGHT
HOURS. WILL REDUCE POPS TO 50 ACROSS THE BOARD AND USE AREAL
TERMINOLOGY. TEMPS LOOK REASONABLE...HOWEVER WILL USE RANGE TO COVER
SOME OF THE MILDER LOCATIONS. UPDATE OUT SHORTLY.

GEOGERIAN
-----------------------------------------------------------------
415 PM EDT SUN JUN 15 2003

UPPER LEVEL TROUGH STILL OVER CENTRAL CONUS.  BOUNDARY IS STILL IN
THE VICINITY...NEAR THE OHIO RIVER.  RADAR IS LIT UP LIKE A
CHRISTMAS TREE WITH PLENTY OF CONVECTION IN A TROPICAL-TYPE
AIRMASS.  DO NOT SEE ANY REASON THAT WE WILL NOT CONTINUE TO HAVE
LIKELY TO CATEGORICAL POPS FOR THE NEXT SEVERAL PERIODS WITH THE
FRONT NEARBY. NOT MUCH MORE TO MENTION UNTIL FRONT PUSHES THROUGH.
WIND PROFILE IS WEAK...PWS HIGH...BOUNDARY NEARBY...AND DECENT WAVES
OF MID-LEVEL ENERGY WILL COMBINE TO GIVE US A CHANCE OF HEAVY RAIN
FOR THE NEXT SEVERAL PERIODS.  THEREFORE HAVE EXTENDED FFA FOR THE
REST OF THE NIGHT.  ENSEMBLES ARE PUSHING FRONT THROUGH BY
FRIDAY/SATURDAY FINALLY.  WILL CONTINUE THE DRY FORECAST FOR THE
WEEKEND...DESPITE GFS TRYING TO BRING IN SOME QPF ON SUNDAY WITH
WAA.

HEINLEIN
--------------------------------------------------------------------
1158 AM EDT SUN JUN 15 2003

MIDMORNING LULL IN SHOWER ACTIVITY...BUT RADAR SHOWS COVERAGE
CURRENTLY INCREASING. RUC AND MESOETA SHOW FAIRLY STATIONARY PATTERN
ACROSS FA IN SHORT TERM...WITH IMPULSES PUSHING OUT OF WEAK
SOUTHWEST FLOW THROUGH EARLY EVENING. RAINFALL AMOUNTS NOT EXPECTED
TO BE ESPECIALLY HEAVY...BUT WITH GROUND ALREADY SATURATED EFFICIENT
RUNOFF CAN BE EXPECTED. WILL THEREFORE LET FLOOD WATCH CONTINUE TO
RIDE. FLASH FLOOD WARNING CURRENTLY IN EFFECT FOR PIKE COUNTY.

HIGH POPS IN MORNING PACKAGE LOOK GOOD. UPDATE REQUIRED THOUGH TO
REMOVE MORNING WORDING...OTHERWISE ONLY ADJUSTMENT NEEDED IS TO
NORTHERN ZONES TO LOWER AFTERNOON TEMPS A CATEGORY.

MCLANE
Hazardous weather outlook, Jun 16, 6:36 AM EDT, 6 hours 13 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
636 AM EDT MON JUN 16 2003

...FLOOD WATCH FOR ALL OF EASTERN KENTUCKY THROUGH MIDNIGHT
T0NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A STALLED FRONTAL BOUNDARY WILL CONTINUE TO INITIATE SLOW MOVING
SHOWERS AND THUNDERSTORMS...ESPECIALLY THIS AFTERNOON AND EVENING.
RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR WILL BE POSSIBLE WITH
SOME OF THE STORMS. PREVIOUS RAINS HAVE SATURATED THE GROUND. ANY
ADDITIONAL HEAVY RAINFALL HAS THE POTENTIAL TO CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY THROUGH THURSDAY. WHILE
NONE ARE EXPECTED TO REACH SEVERE LIMITS AT THIS TIME...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY ON TUESDAY. FLASH
FLOODING WILL THEREFORE CONTINUE TO BE A THREAT AT LEAST THROUGH
TUESDAY.

SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO PASS ALONG ANY
REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE.

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:19 PM EDTFlash Flood WarningJKLOwsley4 hr
Jun 15, 8:48 PM EDTFlash Flood WarningJKLJackson3 hr
Jun 16, 12:56 PM EDTFlash Flood WarningJKLEstill, Jackson3 hr
Jun 16, 1:03 PM EDTFlash Flood WarningJKLPulaski3 hr
Jun 16, 2:56 PM EDTFlash Flood WarningJKLClay3 hr
Jun 16, 3:27 PM EDTFlash Flood WarningJKLKnox3 hr
Jun 16, 3:35 PM EDTFlash Flood WarningJKLBreathitt, Perry3 hr
Jun 16, 3:45 PM EDTFlash Flood WarningJKLOwsley3 hr
Jun 16, 3:53 PM EDTFlash Flood WarningJKLMenifee, Montgomery3 hr
Jun 16, 4:03 PM EDTFlash Flood WarningJKLLeslie3 hr
Jun 16, 4:09 PM EDTFlash Flood WarningJKLFloyd3 hr
Jun 16, 4:16 PM EDTFlash Flood WarningJKLJohnson3 hr
Jun 16, 4:31 PM EDTFlash Flood WarningJKLMagoffin3 hr
Jun 16, 4:41 PM EDTFlash Flood WarningJKLBath, Fleming3 hr
Jun 16, 5:21 PM EDTFlash Flood WarningJKLRowan3 hr
Jun 16, 6:00 PM EDTFlash Flood WarningJKLEstill3 hr
Jun 16, 6:40 PM EDTFlash Flood WarningJKLElliott2 hr
Jun 16, 6:44 PM EDTFlash Flood WarningJKLMenifee, Montgomery2 hr

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.